Development of Retroperitoneal Abscess Following Routine Injection of Triamcinolone for Musculoskeletal Pain

Sierra Sullivan1, Blayne Fenner1, Hannah McCool1

  • 1Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, Texas, USA.

Insights

Glucocorticoid injections for musculoskeletal pain, though common, carry risks. A healthy woman developed a serious retroperitoneal abscess from methicillin-resistant Staphylococcus aureus following a routine triamcinolone injection.

Area of Science:

  • Infectious Diseases
  • Pharmacology
  • Musculoskeletal Medicine

Background:

  • Glucocorticoid intramuscular injections are frequently administered for rapid musculoskeletal pain relief in outpatient settings.
  • Despite being generally low-risk, these injections can lead to complications such as local infections, skin necrosis, and, rarely, severe systemic conditions like bacteraemia and multi-organ failure.

Purpose of the Study:

  • To report a rare but severe complication of glucocorticoid intramuscular injections.
  • To highlight the potential for serious infections, including abscess formation, even in healthy individuals.

Main Methods:

  • Presentation of a clinical case study.
  • Review of patient history and diagnostic findings.

Main Results:

  • A healthy, immunocompetent woman in her 40s developed a retroperitoneal abscess.
  • The abscess was caused by methicillin-resistant Staphylococcus aureus (MRSA).
  • The infection was linked to a preceding intramuscular injection of triamcinolone.

Conclusions:

  • Glucocorticoid injections, while beneficial for pain management, are associated with risks including abscess, skin necrosis, and sepsis, often from Staphylococcus aureus.
  • These risks necessitate thorough patient discussion regarding potential complications, irrespective of age or comorbidities.